Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 65, NWS Amarillo, TX

May 22, 2023Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 22, 2023, 5:51 PM CDT for Beaver County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2023, 5:51 PM CDT (22:51 UTC)
Expired
May 22, 2023, 6:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:06 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 22, 2:06 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Mon May 22 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER...
Issued at 204 PM CDT Mon May 22 2023

* Synoptic Overview: A very moist Panhandle region east of the
  dryline under a transitioning northwest flow pattern will set up
  the potential for strong to severe storms today.  We will get some
  help with the dynamics from a residual MCV. Best areas for strong
  to severe storms will be the south and east, but still can't rule
  out storms developing in the central and west. It's just that the
  dynamics will not be as good for severe weather in these areas.

* Mesoscale: Dryline in eastern NM will begin to mix east into the
  western TX Panhandle this afternoon.  Already seeing some
  agitated cu in the southwest Panhandles as this area has been
  under the best surface heating thus far.  18Z AMA sounding
  supports this heating and has basically an uncapped surface based
  sounding.  ML CIN is almost completely eroded with ML CAPE values
  around 1250 J/kg.  Wind field is a little disorganized and 700-
  500mb lapse rates are less than 7C, so could be more impressive.
  Further north and east has been under cloud cover due to the
  influence of an MCV in southwest KS. So less heating has occurred.
  Main issue with the western zones is that there is some subsidence
  on the back side of the MCV which would inhibit storm development,
  or hinder storms from holding together. Mid level flow is on the
  weak side from the Amarillo to Guymon line and west, and therefore
  storm motion for anything that can develop, and hold, would be in
  the 15-20 mph range. PWAT's are almost an inch and would support
  moderate to heavy rain with these storms. This along with the
  slower steering flow would support some localized flash flooding
  issues once again, but we need the storms to overcome the
  subsidence. As we move east of the Amarillo to Guymon line we
  start to get a bit more improved lift from both the dryline
  convergence and the better part of the MCV. Also mid level flow
  and effective shear begin to increase and that would support more
  organized storms. So muticell storms would be favored with a
  supercell or two possible as well.  Large hail and damaging winds
  will be the main threat with these storms. Effective helicity will
  begin to increase and will peak south of the I-40 corridor in the
  21-00z time frame. Surface winds will be more backed in the
  eastern two stacks of counties for the Panhandles, so there is
  still a low end tornado threat given the very well backed surface
  flow, despite the overall low level winds being around 10 kts.
  Storms are expected to converge into an MCS later this evening.

* Threats: With ML CAPE values in the 1500-2000 J/kg range along
  with a somewhat better sheared environment to the east, golf ball
  hail would be the main concern for hail size.  Storms may be able
  to produce decent outflows due to somewhat steeper low level lapse
  rates, supporting an inverted V profile up to about 5kft agl.  The
  tornado threat is still possible but would like a little bit
  stronger winds in the low levels.  Additionally, storms will
  likely need to be discrete to get a better chance for tornado
  development.  PWAT's over and inch and overall slower storm motion
  favors possible flash flooding in some of the better coverage
  ares, especially areas that have received quite a bit of beneficial
  rain.

* Timing & Location: Storms are already starting to form in the west
  but could struggle under the subsidence aloft.  Better chances for
  storms will be east of the Amarillo to Guymon line and may very
  well develop in the next hour or two, and last through about 03z,
  when we start to lose surface heating.

* Summary: In general, strong to severe storms look to be likely
  east of the Amarillo to Guymon line with all hazards possible, but
  the more likely hazards will be hail and damaging wind.  The
  tornado threat can't be ruled out, but could have better dynamics
  to be more supportive.  And any area that receives rain for more
  than 30 minutes, especially areas that have recently had decent
  rain amounts will be prone to possible flooding.

Weber

&&

.LONG TERM ...
(Tomorrow through next Sunday)
Issued at 1259 PM CDT Mon May 22 2023

A defined sinusoidal synoptic pattern over the western 2/3 of the
CONUS with trough over the intermountain west and ridging over the
Upper Midwest, this should keep an active pattern for the southern
Plains. A NW-SE orientation of moisture transport starting to
morrow will eventually become more due N-S by the latter half of
the week as the sinusoidal flow becomes more exaggerated.

In particular, looking ahead to tomorrow, if the atmosphere has
time to recover after Monday's thunderstorms, thunderstorms
tomorrow may become more robust. Overall shear remain rather
scant, but a more notable H700 perturbation on the periphery of
the intermountain west main disturbance may help influence larger
scale lift while enhancing 0-6 km shear around 40 kts in the more
aggressive model data sets. Coupled with SB/MUCAPE of 1000-2000
J/Kg, severe thunderstorms with large hail and damaging winds may
also be possible. Areas over the last week with appreciable
rainfall with more added may also need to watch for the potential
of flooding.

With persistent good H850-700 theta-e advection daily, our
thunderstorm chances continues through the remainder of the
forecast period. Expect more fine-tuned adjustments to the severe
thunderstorm chances with this forecast as each day gets closer
as parameters are fine tuned.

Meccariello

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Mon May 22 2023

TAFs are set to be VFR for the next 24 hours. However, there is a
decent chance that amendments may be needed in the 19-23z time
period at KAMA and KGUY for possible thunderstorms. Timing and
confidence is just not high enough to mention. KDHT has a very low
chance of being amended and should remain VFR for the entire
period. Winds generally will be south to southeast in the 5-10kt
range for KAMA and KGUY, with light and variable winds at KDHT.
Possible MVFR/IFR conditions at KGUY after 06z tonight, but again
confidence is too low to mention in this TAF cycle.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  80  58  75 /  30  40  40  30
Beaver OK                  56  74  56  76 /  60  20  30  30
Boise City OK              53  75  54  74 /  20  50  30  40
Borger TX                  58  81  59  79 /  20  30  40  30
Boys Ranch TX              56  83  59  79 /  20  40  30  30
Canyon TX                  55  81  57  76 /  30  40  40  30
Clarendon TX               56  78  59  75 /  50  20  50  40
Dalhart TX                 52  79  55  76 /  20  50  30  40
Guymon OK                  55  76  56  76 /  40  40  30  30
Hereford TX                54  84  56  79 /  20  40  30  30
Lipscomb TX                55  74  56  75 /  60  20  50  40
Pampa TX                   56  77  58  74 /  30  20  40  30
Shamrock TX                58  77  58  75 /  50  20  60  40
Wellington TX              58  79  59  76 /  50  20  60  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...89
LONG TERM....29
AVIATION...89
Hazardous weather outlook, May 22, 1:07 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
107 PM CDT Mon May 22 2023

OKZ001>003-TXZ001>020-317-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
107 PM CDT Mon May 22 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe this afternoon and evening, with large hail and damaging
winds the primary hazards. However, a tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe both days, with large hail and damaging winds the primary
hazards.

Additional thunderstorms will be possible Thursday through Sunday
across the Oklahoma and Texas Panhandles. A few storms may become
strong to severe on any of those days, with large hail and damaging
winds the primary hazards at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 22, 4:51 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
451 PM CDT Mon May 22 2023

TXZ018-019-222215-
Donley TX-Armstrong TX-
451 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southeastern
Armstrong and southwestern Donley Counties through 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Brice, or 13 miles southwest of Clarendon, moving
east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3495 10114 3491 10073 3475 10078 3475 10120
TIME...MOT...LOC 2151Z 280DEG 17KT 3481 10108

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LFM
Local storm report, May 22, 4:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 WSW WELLINGTON        34.85N 100.22W
05/22/2023  E1.00 INCH       COLLINGSWORTH      TX   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL ESTIMATED IN
            WELLINGTON. TIME ESTIMATED FROM RADAR.

&&

APF
Special weather statement, May 22, 4:58 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
458 PM CDT Mon May 22 2023

OKZ003-222230-
Beaver OK-
458 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southwestern Beaver
County through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 17 miles west of Beaver, moving east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bryans Corner, Balko and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3661 10094 3685 10092 3686 10059 3659 10058
TIME...MOT...LOC 2158Z 269DEG 10KT 3672 10082

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LFM
Special weather statement, May 22, 5:05 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
505 PM CDT Mon May 22 2023

TXZ013-222230-
Carson TX-
505 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of eastern Carson
County through 530 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Deer, or 14 miles southwest of Pampa, moving north at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Panhandle and White Deer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3523 10138 3557 10140 3557 10109 3547 10108
      3521 10109
TIME...MOT...LOC 2205Z 195DEG 20KT 3540 10114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

LFM
Special weather statement, May 22, 5:08 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
508 PM CDT Mon May 22 2023

TXZ014-019-222245-
Gray TX-Donley TX-
508 PM CDT Mon May 22 2023

...A strong thunderstorm will impact portions of southwestern Gray
and north central Donley Counties through 545 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Lake Mcclellan, or 18 miles south of Pampa, moving
east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3521 10109 3545 10108 3537 10078 3514 10084
TIME...MOT...LOC 2207Z 281DEG 11KT 3528 10093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LFM
Local storm report, May 22, 5:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             8 NW LAKE MCCLELLAN     35.30N 100.97W
05/22/2023  E1.00 INCH       GRAY               TX   BROADCAST MEDIA

&&

APF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:35 PM CDTAreal Flood AdvisoryAMAPotter, Randall5 hr
May 21, 8:06 PM CDTSpecial Weather StatementAMAMoore24 min
May 21, 8:32 PM CDTSpecial Weather StatementAMAMoore28 min
May 21, 8:59 PM CDTSpecial Weather StatementAMAMoore, Sherman31 min
May 21, 9:25 PM CDTSpecial Weather StatementAMAMoore, Sherman35 min
May 21, 9:59 PM CDTSpecial Weather StatementAMARandall31 min
May 21, 10:23 PM CDTSpecial Weather StatementAMARandall37 min
May 21, 10:55 PM CDTSpecial Weather StatementAMARandall35 min
May 21, 11:12 PM CDTSpecial Weather StatementAMAOldham33 min
May 22, 2:30 PM CDTSpecial Weather StatementAMADallam30 min
May 22, 2:41 PM CDTSpecial Weather StatementAMAGray, Roberts34 min
May 22, 2:49 PM CDTSpecial Weather StatementAMAArmstrong26 min
May 22, 3:03 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley57 min
May 22, 3:15 PM CDTSevere Thunderstorm WarningAMAGray, Roberts60 min
May 22, 3:31 PM CDTSevere Thunderstorm WarningAMADallam29 min
May 22, 3:33 PM CDTSevere Thunderstorm WarningAMACollingsworth57 min
May 22, 3:40 PM CDTAreal Flood AdvisoryAMAGray3 hr
May 22, 3:42 PM CDTSpecial Weather StatementAMAArmstrong33 min
May 22, 3:53 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley67 min
May 22, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Gray66 min
May 22, 4:16 PM CDTSpecial Weather StatementAMACollingsworth29 min
May 22, 4:33 PM CDTFlash Flood WarningAMAGray3 hr
May 22, 4:47 PM CDTSpecial Weather StatementAMAWheeler28 min
May 22, 4:51 PM CDTSpecial Weather StatementAMADonley24 min
May 22, 4:53 PM CDTSevere Thunderstorm WarningAMADonley, Gray67 min
May 22, 4:55 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler35 min
May 22, 5:05 PM CDTSpecial Weather StatementAMACarson25 min
May 22, 5:08 PM CDTSpecial Weather StatementAMAGray37 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningAMADonley, Gray62 min
May 22, 6:42 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAOchiltree63 min
May 22, 6:45 PM CDTSpecial Weather StatementAMADonley30 min
May 22, 6:48 PM CDTSevere Thunderstorm WarningAMADonley57 min
May 21, 7:23 PM CDTSpecial Weather StatementAMACimarron37 min
May 21, 7:54 PM CDTSevere Thunderstorm WarningAMACimarron, Texas66 min
May 21, 9:54 PM CDTSpecial Weather StatementAMATexas36 min
May 21, 10:22 PM CDTSpecial Weather StatementAMATexas38 min
May 22, 1:28 PM CDTSpecial Weather StatementAMACimarron32 min
May 22, 4:58 PM CDTSpecial Weather StatementAMABeaver32 min
May 22, 5:03 PM CDTSevere Thunderstorm WarningAMABeaver57 min
May 22, 5:55 PM CDTSevere Thunderstorm WarningAMABeaver, Texas65 min
May 22, 6:56 PM CDTSevere Thunderstorm WarningAMABeaver, Texas64 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.